Kansas, 2023

Lightning Strike in Kansas, March 27, 2023

March 27, 2023 · NWS GLD · 1 event in 1 county or zone

Lightning from snow showers struck near an oil battery. The lightning strike damaged the oil battery and a trailer next to the oil tanks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Lightning from snow showers struck near an oil battery. The lightning strike damaged the oil battery and a trailer next to the oil tanks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 27, 6:34 PM CST, 26 minutes earlier.

Area forecast discussion, Mar 27, 6:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
634 PM MDT Mon Mar 27 2023

.SHORT TERM...(This evening through Wednesday Night)
Issued at 305 PM MDT Mon Mar 27 2023

At the start of the short term period, the latest RAP analysis shows
the CWA with a west-southwesterly flow aloft being under the front
part of an upper air trough that has a positively tilted axis just
to the west of the CWA. Current surface observations as well as
radar imagery shows a surface low slowly traveling across eastern CO
allowing with some stronger winds in the southwestern quadrant of
the CWA with light to moderate snow continuing in areas along and
north of I-70. Forecast models show the axis of the trough passing
over the CWA during the evening allowing for a westerly flow aloft.
At the surface, the Winter Weather Advisory continues through
midnight MDT with the current snowfall continuing. Will monitor this
in case an early cancellation is warranted, but chances for snow
look to end west to east with the movement of this surface low
across the CWA. A Blowing Dust Advisory continues for the
southwestern quadrant of the CWA due to the possible stronger wind
gusts observed which were around 55 mph that caused some blowing
dust within the area. Will monitor this as well in case an early
cancellation is needed if conditions improve, but areas that saw
lesser snowfall have been reporting some blowing dust visibility
reductions. Overnight lows for tonight look to be in the lower teens
to the lower 20s with minimum wind chills near the zero degree mark
in the far western portions of the CWA.

On Tuesday, the front part of a trailing ridge moves over the CWA
during the morning hours as the trough departs to the east. A
generally west-northwesterly flow is seen over the CWA going into
the night as the axis of the ridge stays to the west of the CWA
while an upper air low moves over the coast of northern CA
overnight. A shortwave disturbance is seen over the CWA during the
evening hours as well. At the surface, the southwestern quadrant may
be seeing some elevated fire weather concerns during the afternoon
hours with minimum RH values in the upper teens. Another surface low
is seen in the models in CO allowing for some breezy winds. However,
the quicker southerly winds that look to gust up to around 35 kts in
southern portions of the CWA look to be during the evening and into
the night. Will monitor the timing on these winds in case they start
to coincide better with the driest conditions. Daytime highs on
Tuesday look to range between the middle 40s and lower 50s while
overnight lows are forecasted between the upper teens and upper 20s.

For Wednesday, models forecast the ridge moving more eastward with
the axis reaching over the CWA during the evening hours giving the
CWA a westerly flow aloft. The aforementioned western upper air low
is projected to make its way inland behind the ridge as well. At the
surface, some models show a cooler airmass moving slightly into the
region in the morning with a northeasterly surface flow during this
time that turns easterly during the day as models show the CWA
between a high out over IA and another low over northern NM. Fire
weather does not look to be a concern on Wednesday. Daytime highs
look to be between the upper 30s and middle 50s on Wednesday
followed by overnight lows in the lower 20s and lower 30s range.

.LONG TERM...(Thursday through Monday)
Issued at 115 PM MDT Mon Mar 27 2023

Deep trough will be located over the western CONUS to start the
period. It will move into the central plains on Friday with a cut
off low developing over western Nebraska. Over the weekend will
see more of a zonal flow or weak ridging aloft. Early next week,
another trough digs into the western CONUS with broad
southwesterly flow ahead of it into the plains.

Thursday will be windy, warm and dry, with the potential for
critical fire weather conditions and perhaps blowing dust south of
Interstate 70 in Colorado and Kansas. Highest confidence is in
the fire weather, especially south of Highway 40, where humidity
will drop below 15 percent. Low to moderate confidence at this
time in the wind and blowing dust potential, although furthest
south locations stand to see the best chance of both. Lapse rates
are supportive of the blowing dust, and forecast soundings show a
deeply mixed boundary layer which potentially taps into 40 to 50
mph winds at 2km Thursday afternoon. Highs will be in the 60s and
70s. As the upper low cuts off to the north, the area will
initially be dry slotted. However, wraparound precipitation will
move into the northern parts of the area late Thursday night and
into Friday. Precipitation will be mainly rain showers, but might
see a rain/snow mix at times, especially in the morning. Friday
will also be breezy with potential for northwest winds gusting up
to 40 mph indicated at this time. Temperatures on Friday will cool
off into the 40s and 50s.

The weekend looks dry under the zonal flow. Temperatures will be
slightly above normal on Saturday (60s) and much above normal on
Sunday (60s and 70s). With the warmer temperatures will also be
fire weather concerns. Humidity does drop to under 20 percent
south of Interstate 70 both days. However, wind speeds currently
marginal for critical conditions, with gusts under 20 mph
forecast. If that continues, may see more elevated fire weather
conditions as opposed to critical.

A front slips into the area Sunday night with east to southeast surface
winds forecast on Monday. Temperatures cool slightly with highs
in the 50s and 60s, assuming no clouds. Precipitation chances look
to stay west of the area through Monday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM MDT Mon Mar 27 2023

GLD: Ongoing MVFR to IFR ceilings will prevail at the beginning of
the TAF period. Improvement to VFR is anticipated late this
evening and overnight.. though any clearing trend may precipitate
fog/stratus development during the pre-dawn hours. VFR conditions
and mostly clear skies will prevail thereafter.. throughout the
day on Tue. 10-15 knot northerly winds will back to the W and
decrease to 7-12 knots late this evening, becoming variable Tue
morning. Winds will shift to the S-SSW and increase to 15-20 knots
near the end of the TAF period (mid-late Tue afternoon).. as
surface high pressure over the region progresses east toward the
Central MS River Valley and a surface trough deepens in the lee of
the Rockies.

MCK: Ongoing IFR to LIFR conditions associated with low ceilings,
light snow and fog will prevail at the beginning of the TAF
period. While some improvement is anticipated overnight.. any
clearing trend may precipitate fog/stratus development during the
pre-dawn hours. VFR conditions and mostly clear skies will
prevail thereafter.. throughout the day on Tue. 7-12 knot
northeasterly winds will back to the N (this evening) and W
(overnight).. becoming variable Tue morning. Winds will shift to
the SSW and increase to 12-17 knots at the end of the TAF period
(late Tue afternoon).. as surface high pressure over the region
progresses east toward the Central MS River Valley and a surface
trough deepens in the lee of the Rockies.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until midnight MDT /1 AM CDT/ tonight
     for KSZ001>004-013-014.

CO...Winter Weather Advisory until midnight MDT tonight for COZ090-
     091.

NE...Winter Weather Advisory until midnight MDT /1 AM CDT/ tonight
     for NEZ079>081.

&&

SHORT TERM...076
LONG TERM...024
AVIATION...Vincent
Hazardous weather outlook, Mar 27, 6:16 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
616 PM MDT Mon Mar 27 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
616 PM MDT Mon Mar 27 2023 /716 PM CDT Mon Mar 27 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Winter Weather Advisory remains in effect until Midnight MDT / 1 AM
CDT, mainly along and north of Interstate 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Breezy to strong southwest winds, near critical fire weather
conditions and blowing dust are possible across portions of the Tri-
State area on Thursday March 30.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulation to the National
Weather Service in Goodland via social media or telephone.

Vincent

In the hours before

Local storm report, Mar 27, 4:00 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
03/27/2023  M55 MPH          KIT CARSON         CO   ASOS

            THE ASOS IN BURLINGTON REPORTED NW WINDS
            SUSTAINED AT 36 MPH GUSTING TO 55 MPH AT
            3:50 PM MDT (2150 UTC). NEAR BLIZZARD
            CONDITIONS WITH 1/2 MILE VISIBILITY IN HEAVY
            SNOW.

&&

VINCENT
Local storm report, Mar 27, 4:09 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     SNOW             2 E MCCOOK              40.20N 100.58W
03/27/2023  U0.0 INCH        RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT. 1/4 MILE
            VISIBILITY DUE TO HEAVY SNOW. ACCUMULATION
            AMOUNTS ARE CURRENTLY UNKNOWN. NO FOG SEEN
            ON ROAD CAMERAS.

&&

CA
Local storm report, Mar 27, 4:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     NON-TSTM WND GST 2 E ARAPAHOE            38.85N 102.13W
03/27/2023  M52 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP694 2.2 E ARAPAHOE (UPR).
            SUSTAINED WINDS OF 52 MPH.

&&

CA
Local storm report, Mar 27, 5:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     SNOW             1 NNE GOODLAND          39.37N 101.70W
03/27/2023  U0.0 INCH        SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND. VISIBILITY DOWN
            TO 1/4 MILE DUE TO HEAVY SNOW. WIND SPEEDS
            AROUND 15 MPH. NO FOG OBSERVED.

&&

CA
Local storm report, Mar 27, 5:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     NON-TSTM WND GST 9 SSE SHARON SPRINGS    38.77N 101.68W
03/27/2023  M54 MPH          WALLACE            KS   MESONET

            MESONET STATION CW6099 9 SSE SHARON SPRINGS.
            MEASURED GUST OF 54 MPH.

&&

CA
Local storm report, Mar 27, 6:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     DENSE FOG        2 E MCCOOK              40.20N 100.58W
03/27/2023                   RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT. FOG AND
            HEAVY SNOW REDUCING VISIBILITY TO 1/4 MILE.

&&

CA

The radar

The Goodland radar (KGLD), 80 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Logan

When
March 27, 7:00 PM CST
Where
Logan County, 8 mi SE of Russell Spgs
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.838, -101.065

A lightning strike from snow showers caused damage to an oil battery and a trailer next to the oil tanks. The trailer was used for fracking. Damage to the trailer included lights and tires being burned. Three of the tanks were completely destroyed, while the fire in two others had burned out.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085546.